MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION RADIFOCUS GLIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO MEDICAL CORPORATION RADIFOCUS GLIDEWIRE; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Occupation: r.T.(r)(ct)(vi) pvh interventional radiology-team lead.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow-up report will be submitted once the investigation is complete.The image provided by the user showed a fractured piece of guidewire.Review of the manufacturing record and the shipping inspection record of the involved product code/lot number combination confirmed that there was not any anomaly in them.A search of the complaint file found no other similar report with the involved product code/lot number combination from other facilities.Terumo medical products (tmp) (importer) registration no: (b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no: (b)(4).
 
Event or Problem Description
The user facility reported that they had an incident with the involved 018-gold tip glide product.The gold tip broke off inside the patient and were able to snare it.The wire was snared and there was no injury to the patient.The patient was in stable condition.The outcome of the procedure was unsuccessful.The event occurred intra-operative.The patient was not injured, and surgical intervention was not required.Additional information was received 08 mar 2023: the glide wire gold was being used to cross a tight iliac lesion.The wire was advanced through a 65cm kumpe catheter to the lesion and advanced slowly.The wire prolapsed a few times and then engaged the calcified lesion.When the wire would not advance anymore, the physician pulled the wire back to try to find a new channel, when he noticed the gold marker was not on the end of the wire.Upon further inspection under flouro, they noticed the broken tip of the wire was lodged in the iliac calcium, but enough was hanging out that they felt they could snare the broken piece.They were successful in capturing the broken piece of wire with the snare and it was removed from the body and confirmed by fluoroscopy.The broken tip/piece is included with the sample.The sample was used in the body; thus, it is contaminated with blood.No infections agents present.The wire was not used in the presence of chemo.
 
Additional Manufacturer Narrative
This report is being submitted as follow-up no.1 to provide the device return date in section d9, to update section h3, and to provide the completed investigation results.The actual sample has been returned and had been divided into the main body with a torque device attached to it and a fragment.Visual inspection revealed that the main body and the fragment had the core wire approximately 1789mm and approximately 11mm in length respectively, that is the aggregated length was approximately 1800mm.As the normal product sample measured 1800mm, it was conceivable that the core wire of the actual sample was equivalent in length to that of the normal product sample.Magnifying inspection found that: at the fracture end of fragment, the outer layer had a shape that looked like it had been torn off; the wire was exposed at the fracture end of the fragment; at the fracture end of main body, the outer layer had a shape that looked like it had been torn off; in the vicinity of the fractured end of the main body, the core wire was covered with stretched outer layer; (vi) there were no external anomalies such as scratches on other parts.Electron microscopic inspection found that the outer layer of both the main body and the fragment had been wrinkled near the fracture end.The outer diameter of the undamaged part was within our control standard.No anomaly was observed.The outer layer of the actual sample was removed, and the fractured part of the core wire was subjected to an electron microscopic inspection.The fracture end of both portions was not tapered.Radial pattern was observed on the fracture surface of both portions.The following simulation tests were conducted in the past based on our experience and knowledge on the guidewire fracture.It is recognized that there is regularity in the state of fracture of core wire depending on the mechanism leading to fracture as follows: when a continuous one-way torque load is applied while the guidewire is curved.The fracture end of core wire is flat and not deformed in taper shape, and radial pattern is observed on the fracture surface.From this, the state of the actual sample was like this state.When a continuous one-way torque load is applied while the guidewire is held straight: spiral pattern starting from the center is observed on the fracture surface of core wire.This state was considered different from the state of actual sample.When a bending load is applied repeatedly: the fracture end of core wire is flat and not deformed in taper shape, and a dimple pattern (a hole-like pattern) is observed on the fracture surface.This state was considered different from the state of actual sample.When a pulling load is applied: the fracture end of core wire deforms in taper shape.This state was considered different from the state of actual sample.When a tensile load is applied to a looped guidewire.The fracture end of the core wire becomes curved and deforms in taper shape.Roughness is observed on the fracture surface.This state was considered different from the state of actual sample.In this case, it was inferred that the actual sample was subjected to continuous torque load while it was curved and, as a result, the core wire was fractured due to metal fatigue at approximately 11mm from the distal end.After that, it was inferred that the outer layer was torn off due to pulling load during withdrawal, which resulted in the complete separation of the actual sample into two portions.In addition, since the aggregated length of the core wires of both portions was confirmed to be equivalent to the length of the normal product sample, it was presumed that there was no portion missing from the core wire.However, as for the outer layer, it was not possible to clarify whether there was any missing portion since some parts of it had been stretched.Ashitaka factory assures the quality of this product by performing following inspections and control.Through eddy current flaw detection*, it is confirmed that there is no crack in the wire over the entire length.The outer diameter of wire is controlled to assure the strength of wire.Before the packaging process, 100% visual inspection is performed to confirm that there is no anomaly such as a kink or scratch.When an ac current is applied to the coil, a magnetic field is generated in a direction perpendicular to the current.Eddy currents are generated on the surface of the conductor when the coil is brought close to the conductor (core wire).If there is a crack in the core wire, the eddy current will avoid the crack and flow in a detour, so the flow will change compared to when there is no crack.Eddy current flaw detection is a method of detecting cracks by detecting changes in the flow of eddy currents.The instructions for use (ifu) of this product includes the following information.[precautions for use]: if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.

Brand Name
RADIFOCUS GLIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
950 elkton blvd
elkton, MD 21921
6402040886
MDR Report Key16668396
Report Number9681834-2023-00067
Device Sequence Number6616012
Product Code DQX
UDI-Device Identifier04987350774194
UDI-Public04987350774194
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2023
Device Model NumberN/A
Device Catalogue NumberGM1811
Device Lot Number211122
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/06/2023
Supplement Date Received by Manufacturer03/21/2023
Initial Report FDA Received Date04/03/2023
Supplement Report FDA Received Date04/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
KUMPE CATHETER
Outcome Attributed to Adverse Event Other;
Patient Age63 YR
Patient SexMale
Patient Weight85 KG
Patient EthnicityNon Hispanic
Patient RaceWhite